Sign up for this email series:
Have you been feeling dizzy or light-headed, especially when exercising? Although there are many causes of dizziness and light-headedness, they can be some of the major symptoms of pulmonary hypertension — a form of high blood pressure that affects the arteries of the right side of the heart and the lungs. Feeling light-headed or dizzy is often one of the first presenting symptoms of the condition.
If you’re experiencing dizziness or light-headedness regularly — especially while being active and with other symptoms — talk to your doctor. And if you have already been diagnosed with pulmonary hypertension, it’s important to monitor your dizziness so that you don’t faint. If your dizziness is getting worse, talk to your doctor about how to manage your symptoms and keep yourself safe.
People diagnosed with pulmonary hypertension often experience dizziness or light-headedness, especially during exercise. These symptoms are often accompanied by other signs and symptoms of pulmonary hypertension, including high blood pressure, chest pain, and low oxygen levels. As one myPHteam member shared, “I’m feeling somewhat dizzy today, and I’ve been having a little soreness from my right lung when I cough.”
Some people experience light-headedness mostly associated with certain circumstances. “My blood pressure is low,” wrote one member, “and I’m feeling light-headed.” Another explained, “Sometimes, I get light-headed and dizzy when I get up if I’ve been sitting for a while. I am kind of used to it now. I know to get up slowly, but it still happens!”
Some people find that they can push through the dizziness, like one member who said, “I need to keep going, but I am very dizzy today.” Others find it hard to keep going. “I’m dizzy and feeling sick. I just want to stay in bed. I’m feeling like giving up,” one member shared.
This light-headedness can interfere with everyday life. Treating pulmonary hypertension and managing the dizziness that comes with it can make a significant difference in a person’s quality of life and overall well-being.
Pulmonary hypertension is a form of high blood pressure (hypertension). It occurs when the blood pressure in the arteries that carry blood to the lungs (pulmonary arteries) rises above safe and normal levels. There are many potential causes of pulmonary hypertension, including lung disease, congenital heart disease, or other medical conditions. Pulmonary hypertension can also take several forms, such as pulmonary arterial hypertension, in which the arteries that carry blood to the lungs become narrow.
If your health care providers are unsure whether pulmonary hypertension is responsible for your symptoms, they may perform several tests to diagnose the condition and evaluate your heart and lung function. The evaluation may involve blood tests, imaging tests (like a chest X-ray or CT scan), an echocardiogram, electrocardiogram (ECG), and right-heart catheterization.
If pulmonary hypertension is diagnosed, there are two likely culprits for light-headedness.
Light-headedness can occur when the brain does not receive enough oxygenated blood. In people with pulmonary hypertension, the heart struggles to get blood to the lungs. As a result, there may not be enough oxygenated blood to circulate throughout the body. When this lack of oxygen hits the brain, it can cause a person to feel dizzy. If the lack of oxygen to the brain continues, a person may pass out or become unconscious.
As pulmonary hypertension develops, dizziness during physical activity may be one of the first signs of a problem. Feeling faint during activity occurs because the heart and lungs work even harder during periods of exercise.
Some cases of pulmonary hypertension are mild enough that a person does not experience symptoms. Because the condition often develops slowly, some people don’t notice their shortness of breath or fatigue getting worse until it has started interfering with everyday activities. It may not be until they start to feel significantly dizzy during normal activities that they take a trip to the doctor.
Light-headedness may also be associated with certain medications prescribed for pulmonary hypertension. When one of our members talked about dizziness, another wrote, “Are you on meds? That could be the cause of your dizziness.” Guanylate cyclase stimulators (GSCs) like Adempas (riociguat) can cause increased dizziness, light-headedness, and fainting. The side effects of these medications can vary, and some people may be able to tolerate a medication that others cannot.
The most effective way to treat light-headedness associated with pulmonary hypertension is typically by treating the underlying cause. Your dizziness should improve when your blood flow and circulation are normal and effective.
There are many treatment options available. The best thing you can do is talk to your doctor. They will consider many factors to help you figure out which treatment options are the best for you.
There are many options for medications to treat pulmonary hypertension, including vasodilators, endothelin receptor antagonists, GSC stimulators, and others.
Vasodilators, or blood vessel dilators, help relax and open up narrowed vessels, making it easier for blood to flow through them. Some vasodilators, such as epoprostenol (Flolan or Veletri), are administered through a continuous IV pump. Others — including treprostinil (Orenitram, Remodulin, or Tyvaso) — may be taken orally, via injection, or by inhalation. Ventavis (iloprost) is administered through a nebulizer.
Endothelin receptor antagonists, which include Letairis (ambrisentan), Opsumit (macitentan), and Tracleer (bosentan), reverse the effects of a substance called endothelin that narrows the walls of blood vessels.
GSC stimulators like Adempas help relax the walls of the blood vessels. These medications can cause increased dizziness and fainting in some people, so you should discuss these potential side effects with your doctor.
Your doctor may choose to put you on other medications, as well. PDE5 inhibitors such as sildenafil and tadalafil are used in the treatment of pulmonary hypertension and can also cause dizziness as a side effect. Anticoagulants (blood thinners) such as Coumadin (warfarin) reduce the chance of blood clots in your lungs. Diuretics, on the other hand, release excess fluid from the body, so your heart doesn’t have to work so hard.
You may need to breathe in pure oxygen at certain times, like when you feel light-headed, so that there’s more oxygen available to distribute throughout your body.
If your pulmonary hypertension is progressing and your doctors believe that the issue lies in your lungs, a lung transplant may be the best treatment option. Transplantation is a major endeavor and is not to be taken lightly, but it can sometimes change the lives of those living with pulmonary hypertension.
Join myPHteam, the social network for people diagnosed with pulmonary hypertension and their loved ones. More than 35,000 members from across the globe come together to ask questions, offer support and advice, and share stories of life with pulmonary hypertension. It is a place where you can be completely honest about your journey and know that those reading your words truly understand.
Have you experienced light-headedness, dizziness, or fainting with pulmonary hypertension? Share your experience in the comments below or by posting on myPHteam.
Connect with others who are living with pulmonary hypertension. Get members only access to emotional support, advice, treatment insights, and more.sign up